Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 67, NWS Kansas City, MO

June 10, 1998Doniphan County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 10, 1998, 10:44 AM CDT for Doniphan County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 10, 1998, 10:44 AM CDT (15:44 UTC)
Expired
Jun 10, 1998, 11:30 AM CDT
In force
46 min
Issued by
NWS Kansas City, MO
Area
Whole counties

County Doniphan County, KS

What was reported inside it

TimeReportWhereRemark
Jun 10, 11:10 AM CDTHail 0.88Purcell, KSNickel-size hail was reported during a severe thunderstorm a mile northeast of Purcell.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 3.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1998-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1998-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-312 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMCI 101544 RRA
SVRMCI
KSC043-101630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
1044 AM CDT WED JUN 10 1998

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

   * SEVERE THUNDERSTORM WARNING FOR...
     DONIPHAN COUNTY IN KANSAS
     
   * UNTIL 1130 AM CDT

   * AT 1044 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
     A SEVERE THUNDERSTORM ABOUT 24 MILES WEST OF TROY KS...MOVING   
     EAST AT 35 MILES PER HOUR.

   * SEVERE THUNDERSTORM WILL BE...
     NEAR DENTON BY 1055 AM
     NEAR TROY BY 1110 AM

HAIL UP TO THE SIZE OF GOLFBALLS IS POSSIBLE WITH THIS SEVERE 
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN 
A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PLEASANT HILL.

LAT...LON 3976 9J581 3969 9584 3965 9504 3989 9497

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:20 AM CDT, 7 hours 24 minutes earlier.

Area forecast discussion, Jun 10, 3:20 AM CDT, 7 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
320 AM CDT WED JUN 10 1998

FORECAST PROBLEMS INCLUDE PRECIPITATION CHANCES AND TEMPERATURES
THROUGH FORECAST CYCLE. TSRA/SHRA ACTIVITY DEVELOPING OVER SOUTHERN
PORTIONS OF FA...ASSOCIATED WITH NORTHWARD MOVING SURFACE WARM FRONT.
H8 PROFILER PLOT ALSO SHOWING 35-40KT LLJ OVER EASTERN KS/EASTERN OK
HELPING TO PROVIDE LIFT. WOULD EXPECT THIS PRECIPITATION TO BE
DIURNALLY DRIVEN...AS INTENSITY OF LLJ BEGINS TO DECREASE AFTER
SUNRISE. HOWEVER...WITH BOUNDARY IN AREA...AND PLENTY OF SURFACE
HEATING EXPECTED TODAY...WOULD NOT BE SURPRISED TO SEE SOME SCT
ACTIVITY LATER THIS AFTERNOON. AS A RESULT...WILL NOT PUT TIME
QUALIFIER ON PCPN CHANCES TODAY.

BETTER CHANCE FOR MORE WIDESPREAD PRECIPITATION COMES TONIGHT...AS
MODELS SHOW H5 WAVE ROTATING INTO CENTRAL PLAINS. IN RESPONSE TO
THIS...MODELS DEVELOP STRONGER LLJ TONIGHT. AGREE WITH NCEP QPF
DISCUSSION...PLACING HEAVY RAIN THREAT OVER CENTRAL MISSOURI IN LINE
WITH EXPECTED TRAJECTORY OF LLJ.

IN GENERAL...WILL GO WITH FWC GUIDANCE...WHICH IS A BIT WARMER THAN
FAN.

MJM

.EAX...
MO...NONE.
KS...NONE.

In the hours before

Local storm report, Jun 10, 5:17 AM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
517 AM CDT WED JUN 10 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0506 AM    BOONVILLE                 MO    .88 INCH HAIL
06/10/98   COOPER
Local storm report, Jun 10, 5:17 AM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
517 AM CDT WED JUN 10 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0506 AM    BOONVILLE                 MO    .88 INCH HAIL
06/10/98   COOPER
Special weather statement, Jun 10, 6:00 AM CDT, 4 hours 44 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
600 AM CDT WED JUN 10 1998

...THUNDERSTORMS POSSIBLE TODAY AND TONIGHT...

FORECAST: SCATTERED THUNDERSTORMS ARE A POSSIBILITY
TODAY...ESPECIALLY EAST OF A LINE FROM WARRENSBURG TO BETHANY.
TONIGHT...THERE IS A BETTER CHANCE FOR THUNDERSTORM DEVELOPMENT
ACROSS THE ENTIRE OUTLOOK AREA. THE MAIN THREAT FROM THE STORMS
TODAY AND TONIGHT WILL BE HEAVY RAINFALL...HOWEVER ISOLATED LARGE
HAIL OR DAMAGING WINDS ARE NOT OUT OF THE QUESTION.

DISCUSSION: A WARM FRONT WORKING BACK NORTH THROUGH THE REGION COULD
ACT AS THE FOCUS FOR SCATTERED THUNDERSTORM DEVELOPMENT TODAY.
TONIGHT...AN UPPER LEVEL DISTURBANCE WILL APPROACH THE
AREA...PRODUCING THE THREAT FOR MORE WIDESPREAD AND ORGANIZED
THUNDERSTORM DEVELOPMENT.

MJM
Special weather statement, Jun 10, 6:00 AM CDT, 4 hours 44 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
600 AM CDT WED JUN 10 1998

...THUNDERSTORMS POSSIBLE TODAY AND TONIGHT...

FORECAST: SCATTERED THUNDERSTORMS ARE A POSSIBILITY
TODAY...ESPECIALLY EAST OF A LINE FROM WARRENSBURG TO BETHANY.
TONIGHT...THERE IS A BETTER CHANCE FOR THUNDERSTORM DEVELOPMENT
ACROSS THE ENTIRE OUTLOOK AREA. THE MAIN THREAT FROM THE STORMS
TODAY AND TONIGHT WILL BE HEAVY RAINFALL...HOWEVER ISOLATED LARGE
HAIL OR DAMAGING WINDS ARE NOT OUT OF THE QUESTION.

DISCUSSION: A WARM FRONT WORKING BACK NORTH THROUGH THE REGION COULD
ACT AS THE FOCUS FOR SCATTERED THUNDERSTORM DEVELOPMENT TODAY.
TONIGHT...AN UPPER LEVEL DISTURBANCE WILL APPROACH THE
AREA...PRODUCING THE THREAT FOR MORE WIDESPREAD AND ORGANIZED
THUNDERSTORM DEVELOPMENT.

MJM

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.